Can I tell you something? I’m bummed. Totally bummed. I got the results of my DEXA scan recently, and despite the ramped up exercise, the mega-doses of vitamin D and calcium, my darned T scores are continuing to drift inexorably downwards, like snow from a leaden winter sky. And, like the snow, I find those downward-drifting T-scores chilling.
When my oncologist told me the bad news, I was angry. Getting up at 4:30 a.m. to go to the gym EVERY day hadn’t stopped the T-score slide? Lifting weights two or three times a week, the arthritis in my shoulder screaming every time I even moved my arm that didn’t help? And that nasty liquid calcium like swallowing a mouthful of liquid chalk twice a day why did I bother? It didn’t work. I didn’t improve; in fact, I got worse. "Phooey on all this; I might as well sleep in like everyone else," I thought to myself.
My doctor had left the room by this time. You know how they leave you alone, so you can get undressed? That always strikes me as funny they can look at you naked, but you need privacy to pull off your socks? Anyway, while he was gone I had several minutes to perch on the edge of the cold table and think. The threadbare, open-backed hospital johnny admitted a chilly breeze that not only gave me goose bumps in unusual areas, but helped cool my temper.
SIGH. Plan B. Do I need to take more vitamin D? Lift heavier weights? Find a basketball team to join, for crying out loud? What next?
The doctor came in and sat down, casually crossed his legs, and locked his hands behind his head, arms akimbo.
"You know," he started out, "I’ve never been too aggressive about treating osteopenia. I like to make sure the patient is getting enough vitamin D, and leave it at that."
I began to hold out hope that I’d be able to stay the course here. No additional hours of exercise. No increased weights. And no please, God extra doses of that disgusting calcium.
But then he let the other shoe drop. "But according to ASCO you know, the American Society of Clinical Oncology aromatase inhibitors may be causing irreversible bone loss; we just don’t know. So they’re recommending that we go after bone loss aggressively, stop it before it starts, or before it turns into osteoporosis."
I take an aromatase inhibitor to ward off cancer. “So” what does that mean?" I asked.
"Oh, no big deal. I’ll probably just put you on Fosamax."
"FOSAMAX?" My temper ratcheted up again; this was exactly what I’d wanted to avoid. Having been through cancer, I’m very familiar with a wide variety of drugs, and what they can do for you, both good and bad. I’m down to a single cancer drug right now Arimidex but my oncologist tells me it’s causing perhaps irreversible bone loss.
The solution? Take another drug. A drug that might cause gastritis, ulcers, or a host of other GI issues. Damn. I really don’t want to take another drug, especially one that’s going to make me feel sick. Both cancer and osteoporosis are painless; but man, the treatment can sure make you howl.
So, here I am, waiting again. For an appointment with a bone specialist I saw 6 months ago the same one who prescribed the calcium cocktail. Since the Arimidex I take is very new, and its long-term effect on bones still unclear, I’ve volunteered to join a clinical trial, if there’s one available; she’s looking.
And meanwhile, I check the alarm clock yup, 4:30 a.m. Pack my gym bag. Find the big measuring spoon for the calcium. And get back on the treadmill literally, and figuratively.
PJ Hamel is senior digital content editor and food writer at King Arthur Flour, and a James Beard award-winning author. A 16-year breast cancer survivor, her passion is helping women through this devastating disease. She manages a large and active online survivor support network based at her local hospital and shares her wisdom and experience with the greater community via HealthCentral.com.